Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Recently, Usiskin et al. (1) reported on an adolescent for whom gabapentin was successfully used as a prophylaxis for clozapine-induced seizures. We report the similar use of gabapentin in an older patient.
Ms. A was a 65-year-old woman with a 31-year history of paranoid schizophrenia. Her psychotic symptoms were not well controlled despite treatment with haloperidol, 40 mg/day, and procyclidine, 10 mg/day. She underwent other trials with risperidone, quetiapine, and olanzapine. There was no history of seizures or alcohol abuse. Medical and laboratory findings were negative. Clozapine was added to her regimen of haloperidol, 10 mg/day, and procyclidine, 5 mg b.i.d. Her dose was started at 12.5 mg/day and increased to 37.5 mg/day over a 4-week period.
Two days after the last increase Ms. A had a generalized tonic-clonic seizure. Clozapine treatment was discontinued; an EEG revealed bihemispheric diffuse slowing and some epileptiform activity. Moderate brain atrophy was observed on magnetic resonance imaging. Ms. A had had side effects when taking divalproex sodium when it had previously been used in combination with antipsychotics. Therefore, instead of divalproex sodium, gabapentin, 1200 mg/day, was added prophylactically to her treatment with haloperidol and procyclidine before she again tried clozapine. Her clozapine dose was increased to 300 mg/day over a period of 2 months.
Her therapeutic response remained poor, and because the risk of seizure increases with clozapine at doses of more than 300 mg/day (2), an augmentation strategy was initiated, first, by adding risperidone, 4 mg/day. Thereafter, risperidone was replaced by fluphenazine, 10 mg/day. Her therapeutic response remained poor, and it was decided that she should stop taking clozapine. During clozapine tapering Ms. A contracted pneumonia, so cefuroxime was added to her 150 mg/day of clozapine, 10 mg/day of fluphenazine, and 1200 mg/day of gabapentin. Ms. A became somnolent, so her dose of gabapentin was decreased to 600 mg/day.
The next day Ms. A had a second generalized tonic-clonic seizure, and clozapine treatment was stopped. Her EEG findings were similar to previous measurements. Over the past year Ms. A’s psychotic symptoms have improved somewhat with treatment with quetiapine, 250 mg/day, and her EEG recordings have indicated a significant reduction of epileptiform activity.
A cumulative 10% risk of grand mal seizures is predicted after 3.8 years of therapy with clozapine (2). Our case report suggests that gabapentin can prevent clozapine-induced seizures when used at 1200 mg/day (but not at 600 mg/day) in this patient. Although we cannot exclude the possibility that the seizures were caused by a drug interaction (3), gabapentin efficacy as a prophylactic treatment was confirmed when a second seizure was precipitated after the gabapentin dose was reduced.
Valproate is recommended as the standard therapy for the treatment of clozapine-induced seizures (2). Occasionally valproate can induce significant side effects when combined with clozapine and can modify the metabolism of clozapine (4). Gabapentin has minimal interaction with drugs metabolized by the liver and is usually well tolerated when used with other drugs (5). Therefore, gabapentin may be an alternative to valproate as a prophylaxis for clozapine-induced seizures in patients intolerant of treatment with valproate in combination with clozapine.
Download citation file:
Web of Science® Times Cited: 8